Tapering off Xanax

Discussion in 'Support' started by erniej, Nov 19, 2015.

tinnitus forum
    1. erniej

      erniej Member

      Tinnitus Since:
      Cause of Tinnitus:
      Not so sure now...

      I'm new to this forum but not new to tinnitus. I have had it since 1991. I am listed on the ATA website as a support person. I have been taking Xanax for it since 1991. I worked up to 8MGs daily about seven years ago. I stopped taking a number of antidepressants about six months ago and started slowly tapering off the Xanax a the same time. The ringing had become quite bearable on it's own. Then last week it came back with a vengeance. This is horrible. I used to use a masker and I would turn up the volume just enough to start hearing it but not trying to mask it out. That worked after three weeks of use. I'm going to try that again but this is the worst ringing I have ever had. I know it's common for benzo withdrawal. I'm down from 8MGs daily to 4.75MGs but this is horrible. The Xanax wasn't doing much for the ringing anyhow.
    2. glynis-harbron

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      England, Stoke-on-Trent
      Tinnitus Since:
      Cause of Tinnitus:
      Meniere's Disease
      Try to stay calm and relaxed and well done with your reduction.
      Any chemicals that work on the brain will cause a spike coming down off them so it's slow reduction and make sure your settled before start the next reduction and so on and wise stay at a plateau if feeling rough then start again when ready .
      Good luck ...lots of love glynis
      • Like Like x 1
    3. yonkapin

      yonkapin Member Benefactor

      Melbourne, Australia
      Tinnitus Since:
      March 2012
      Probably better to switch over to an equivalent dose of diazepam (http://www.benzo.org.uk/bzequiv.htm - Benzodiazepine Equivalency Table) and tapering off very slowly. Xanax (Alprazolam) has a very short half life and I would imagine tapering off of it would be quite difficult.

      Using diazepam, which has an incredibly long half life, would allow you to taper off more comfortably and avoid the nasty withdrawal symptoms.

      I'm assuming you're already familiar with the Ashton manual, but just in case: http://www.benzo.org.uk/manual/index.htm - lots of good information on how to appropriately get off benzodiazepines.
      • Agree Agree x 1

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.